Alert archive / Indiana / Special Weather Statements in 2024

Special Weather Statement, NWS Indianapolis, IN

May 1, 2024Daviess County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 1, 2024, 6:21 PM EDT for Daviess County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2024, 6:21 PM EDT (22:21 UTC)
Expired
May 1, 2024, 6:45 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Hail
0.25 in
Wind
40

County Daviess County, IN

The radar

The Evansville,IN radar (KVWX), 63 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS83 KIND 012221
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Wed May 1 2024
 
INZ067-068-012245-
Daviess IN-Knox IN-
621 PM EDT Wed May 1 2024

...A strong thunderstorm will impact portions of east central Knox
and west central Daviess Counties through 645 PM EDT
...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 13 miles east of Vincennes. This thunderstorm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Washington and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3865 8730 3871 8733 3878 8721 3867 8713
TIME...MOT...LOC 2220Z 241DEG 4KT 3870 8727 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

GM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 1, 3:01 PM EDT, 3 hours 20 minutes earlier. Its key messages:

  • Multiple chances for showers and storms throughout much of the forecast period, with continued above normal temperatures.
  • Repeated rounds of rainfall may lead to redevelopment of flooding.
Area forecast discussion, May 1, 3:01 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
301 PM EDT Wed May 1 2024

.KEY MESSAGES...

- Multiple chances for showers and storms throughout much of the
  forecast period, with continued above normal temperatures.

- Repeated rounds of rainfall may lead to redevelopment of flooding.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 300 PM EDT Wed May 1 2024

Latest satellite imagery shows high clouds streaming across Indiana,
which are the result of upstream convective activity. The clouds are
thin enough for a good view of the diurnal cumulus development
currently taking place. These clouds should not be enough to prevent
highs from climbing into the low 80s for much of the area.

Going forward, a weak cold front is sliding in from the northwest.
Surface observations show this front partially through central
Indiana as of 2pm. The parent vort max is well to the north and
east, and any large-scale forcing is essentially absent.
Nevertheless, dew points are in the low 60s south of the front and
enough buoyancy may exist for some isolated showers or
thunderstorms.

Model soundings show little in the way of shear (under 30kt
effective), but relatively steep lapse rates (7.0-7.5 C/Km). Enough
DCAPE may be present for a quick downburst should any convective
core gain sufficient mass. Confidence in this occurring is very low
(less than 15 percent) but is worth mentioning.

Overnight, the front stalls across the area and begins to retreat
northward as a warm front by morning. Throughout this time, however,
the risk of an isolated shower or storm continues. Overall, the
overnight hours should feature gradually veering winds and
occasional mid to high-level cloudiness.

During the day Thursday, the now-warm front is expected to push
northward with renewed warm air advection. Temperatures at 850mb
reach between 15-20C which, combined with efficient boundary layer
mixing, could lead to surface temps well into the 80s. A few
locations may even make a push for 90 especially closer to the Ohio
River.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 300 PM EDT Wed May 1 2024

The warm and active stretch of weather is expected to continue into
next week, as large scale pattern characterized by broad upper level
troughing over much of the country and mean subtropical ridging over
the southeastern CONUS remains in place.

While this will require PoPs throughout much if not all of the long
term period, precipitation will be primarily convective in nature,
and significantly dependent upon mesoscale influences generally
poorly resolved on such time scales. There will be ample opportunity
for precipitation, but plenty of dry periods as well - but NWP
limitations and inconsistencies preclude more detail, precision, or
confidence in the long term forecast for any one particular time
frame.

All that said, the highest chances for showers and thunderstorms
will be Friday, and then again on Monday into Tuesday, as these are
the times when a general guidance consensus exists that frontal
boundary passage and upper level support will be present to promote
more widespread precipitation.

While there is no major signal for excessive precipitation in either
ensemble situational awareness tables or experimental machine
learning, the area is already fairly wet and streamflows remain
elevated in most areas, particularly western and southwestern
Indiana, so repeated rounds of precipitation will have at least
modest potential to lead to renewed flooding concerns, and this will
require close monitoring. Hydrologic ensemble data do have signal
for this potential.

Severe storm wise, there again is little signal for significant
concerns until late in the period, when machine learning data and
CIPS analogs do show some signal toward Tuesday into Wednesday of
next week - though uncertainty is quite high given all the
aforementioned caveats.

Temperatures will remain fairly warm throughout the period, with
highs generally in the mid 70s to mid 80s and lows in the mid 50s to
mid 60s. These will obviously be highly dependent on evolution and
timing of potential convection and/or absence/presence thereof. See
little opportunity for improvement over blend approach at this time.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 147 PM EDT Wed May 1 2024

Impacts:

- VFR conditions are expected this TAF period.

- Very low probability of a shower or thunderstorm after 00z.

Discussion:

VFR conditions expected today as a weak cold front slides in from
the northwest. Winds begin southwesterly, becoming northwesterly as
the front arrives. Thereafter, winds take on a northeasterly
direction before becoming easterly by Thursday morning. Winds
continue to veer and become southerly by the end of the TAF period.
Some gusts around 20kt are likely early this afternoon.

High clouds will be present much of the time, with some low cumulus
during the daytime hours and occasional mid-level clouds overnight.

A very low probability (less than 15 percent) exists for a shower or
thunderstorm along the cold front. Best chance appears to be HUF and
BMG, and would most likely occur after 00z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Eckhoff
LONG TERM...Nield
AVIATION...Eckhoff
Hazardous weather outlook, May 1, 3:55 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
355 PM EDT Wed May 1 2024

INZ021-028>031-035>049-051>057-060>065-067>072-022000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
355 PM EDT Wed May 1 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Weather hazards expected...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday onward. Severe weather looks
unlikely with lightning and brief heavy downpours the primary
threats. Repeated rounds of rainfall may allow flooding to
redevelop in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

In the hours before

Special weather statement, May 1, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Wed May 1 2024

INZ067-068-012245-
Daviess IN-Knox IN-
621 PM EDT Wed May 1 2024

...A strong thunderstorm will impact portions of east central Knox
and west central Daviess Counties through 645 PM EDT
...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 13 miles east of Vincennes. This thunderstorm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Washington and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3865 8730 3871 8733 3878 8721 3867 8713
TIME...MOT...LOC 2220Z 241DEG 4KT 3870 8727

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GM

Nearby

Special Weather Statements in Indiana, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.